Depressive disorders require long-term treatment with antidepressants, psychotherapy, or both. The goal of antidepressant therapy is complete remission of symptoms and return to normal daily functioning. Studies have shown that achieving remission and continuing antidepressant therapy long after the acute symptoms remit can protect against the relapse or recurrence of the psychiatric episode. Many patients, however, inadvertently or intentionally skip doses of their antidepressant, and even discontinue it, if their symptoms improve or if they experience side effects. Antidepressant discontinuation may increase the risk of relapse or precipitate certain distressing symptoms such as gastrointestinal complaints, dizziness, flu-like symptoms, equilibrium disturbances, and sleep disorders. Documented with all classes of antidepressants, these reactions may emerge within a couple of days, or even hours, after the abrupt discontinuation of an antidepressant with a short half-life. These distressing responses may be mistaken for a relapse or recurrence. It is important to recognize the potential for these sequelae and educate patients about the need to take all antidepressants at the doses prescribed, warning them of the symptoms that may occur if they skip doses or stop their medication too quickly. Antidepressants should be tapered slowly over a period of days, weeks, or even months, depending on the dose, duration of treatment, and pharmacologic properties of the agent, as well as the patient's individual response. This article reviews the risks and reactions associated with discontinuation of antidepressants. It offers guidelines for distinguishing relapse and recurrence from discontinuation responses as well as for prevention and management of the antidepressant discontinuation syndrome. Copyright 2002 Physicians Postgraduate press, Inc.